Alert archive / Kentucky / Flash Flood Warnings in 2020
Flash Flood Warning 38, NWS Louisville, KY
NWS Louisville, KY issued this flash flood warning at Jun 29, 2020, 8:15 PM EDT for Casey County, Russell County, Kentucky. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 29, 2020, 8:15 PM EDT (00:15 UTC)
- Expired
- Jun 29, 2020, 10:55 PM EDT
- In force
- 3 hr
- Issued by
- NWS Louisville, KY
- Area
- Storm-based polygon
- Flood severity
- None
Counties Casey County, KY, Russell County, KY
The radar
The Louisville radar (KLVX), 126 km from the middle of the area, began a volume at 00:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 0.3 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 64 J/kg
- Mixed-layer CIN
- -200 J/kg
- Mixed-layer LCL
- 1512 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 86 m²/s²
- 0-3 km storm-relative helicity
- 71 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
528
WGUS53 KLMK 300015
FFWLMK
KYC045-207-300315-
/O.NEW.KLMK.FF.W.0038.200630T0015Z-200630T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Louisville KY
815 PM EDT Mon Jun 29 2020
The National Weather Service in Louisville has issued a
* Flash Flood Warning for...
Central Russell County in south central Kentucky...
Southwestern Casey County in central Kentucky...
* Until 1115 PM EDT/1015 PM CDT/.
* At 814 PM EDT/714 PM CDT/, Doppler radar indicated thunderstorms
producing heavy rain across the warned area. Up to two inches of
rain have already fallen. Flash flooding is ongoing or expected to
begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar indicated.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flooding include...
Jamestown, Russell Springs, Eli, Windsor, Teddy, Webbs Cross Roads,
Royville, Karlus, Russell County Airport and Decatur.
Additional rainfall amounts of 1 to 2 inches are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.
&&
LAT...LON 3702 8518 3718 8504 3721 8506 3726 8506
3728 8510 3735 8508 3716 8483 3712 8490
3705 8491 3701 8486 3700 8484 3696 8488
FLASH FLOOD...RADAR INDICATED
$$
AMS1 follow-up statement
037
WGUS73 KLMK 300255
FFSLMK
Flash Flood Statement
National Weather Service Louisville KY
1055 PM EDT Mon Jun 29 2020
KYC045-207-300305-
/O.CAN.KLMK.FF.W.0038.000000T0000Z-200630T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Russell KY-Casey KY-
1055 PM EDT Mon Jun 29 2020
...THE FLASH FLOOD WARNING FOR CENTRAL RUSSELL AND SOUTHWESTERN CASEY
COUNTIES IS CANCELLED...
Flood waters are receding. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.
LAT...LON 3702 8518 3718 8504 3721 8506 3726 8506
3728 8510 3735 8508 3716 8483 3712 8490
3705 8491 3701 8486 3700 8484 3696 8488
$$
KDWWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this flash flood warning went out at Jun 29, 7:55 PM EDT, 20 minutes earlier.
Area forecast discussion, Jun 29, 7:55 PM EDT, 20 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
755 PM EDT Mon Jun 29 2020
...Updated Aviation Discussion...
.Short Term...(This evening through Tuesday)
Issued at 304 PM EDT Mon Jun 29 2020
...Flash Flood Threat Continues Through Tuesday...
After a brief lull, isolated showers and storms have once again
fired around the region. Expect coverage and intensity to uptick
through the rest of the afternoon and evening as storms will be in a
moderate/strongly unstable environment (~2500 J/KG ML CAPE). The big
driving factor to the instability is dew points in the mid to upper
70s in spots beneath modest (6/6.5 C) mid level lapse rates.
However, deep layer shear is lacking, so expect storm modes to be
pulse in nature. The weak deep layer flow will result in slower
storm motion, so any slow moving or training storms will have the
ability to put down intense rainfall rates. Precipitable water
values look to range close to 2" through this evening so flash
flooding is still a concern, especially in areas that have already
seen heavy rainfall recently. In addition, gusty winds and perhaps a
wet microburst or two are possible with the strongest storms (DCAPE
values around 1000-1100 J/KG currently in SW CWA).
Hi-res models have isolated to widely scattered coverage everywhere
across the CWA, however they have been particularly keying in a bit
more on the Bluegrass region this evening into the overnight. It
appears that this is along the old boundary, or a new boundary
formed from differential heating between this morning's heavy
rainfall and drier areas to the east. Regardless, seeing enough in
the data to expand the Flash Flood Watch another tier or so of
counties northeastward to cover this threat. This area hasn't seen
much rainfall yet, but with rates, and the ability to train the
threat seems reasonable. Also, extended the Flash Flood Watch
through 00z Wednesday as it looks like several rounds of potentially
heavy rainfall are still possible. Really concerned if we get
another round of heavy rain on the narrow corridor that saw very
heavy rain this morning! Turn Around, Don't Drown! messaging will be
hit hard again, especially for the overnight threats. Thanks to
JKL/ILN/IND for collaboration on the watch expansion/extension.
Also, included Logan/Simpson in the expanded Watch (thanks OHX/PAH)
to account for convective chances increasing through the overnight
and into Tuesday ahead of a subtle wave/disturbance. Just looking at
a Nam forecast sounding for tomorrow in our SW CWA near Bowling
Green tomorrow morning, the atmospheric profile shows 2+ inch PWATs
in the presence of 2000-3000 J/KG of MUCAPE in addition to weak deep
layer flow. That would be concerning considering the already low
Flash Flood Guidance values (<2" 1 hr in spots) for the region due
to the weekend heavy rainfall. As a result, felt it was best to
extend the time of the Watch in that area as well. Overall, we may
need to extend the watch even farther into Tuesday night at some
point.
One last thing to mention. Heat indices are around 100 degrees in
localized areas at times due to the very high dew points. Think this
should mostly be transient in nature given the clouds/showers storms
moving back into the area.
.Long Term...(Tuesday night through Monday)
Issued at 305 PM EDT Mon Jun 29 2020
Unfortunately, the very humid and unsettled weather pattern will
continue into midweek. A vort lobe rotating southeast around the
upper low over the Northeast will enhance lift over a sfc quasi-
stationary boundary Tue night into Wednesday. Additional rounds of
showers and thunderstorms are expected with PW values possibly
pushing back above 2 inches Wed afternoon and evening. As such,
isolated to scattered flash flooding will remain a concern through
Wednesday.
But there's a light at the end of the tunnel: global models are in
better agreement with a drier end to the week. After the Wednesday
wave pushes south over the area, central CONUS ridging appears
likely to build eastward over the Midwest and Ohio Valley. Sfc high
pressure also builds southeast from the Upper Midwest, providing a
drier NE flow pattern. That does mean temperatures will see a boost
without meaningful CAA. Hot and humid conditions may persist into
the weekend as well, but with drier weather overall.
&&
.Aviation...(00Z TAF Issuance)
Issued at 754 PM EDT Mon Jun 29 2020
This is a low confidence forecast with random rainfall across the
region expected. The expected precipitation isn't well connected to
any feature. There isn't a front or boundary that is going to cause
these showers. A moist airmass continues to sit over the region, and
any little lifting of air in the airmass will lead to showers . Once
one set of showers begins the outflowing winds from those cells can
kick up other cells. Rainfall rates are expected to be heavy. With
all that being said, the TAF sites are expected to remain under VFR
conditions during most of the forecast period.
Fog is possible over LEX around 10-13z. This can only happen if
skies clear enough to drop temperatures near the dewpoint. Rainfall
in the area will help with fog formation.
&&
.LMK WATCHES/WARNINGS/ADVISORIES...
IN...Flash Flood Watch through Tuesday evening for INZ077>079-084-
089>092.
KY...Flash Flood Watch through Tuesday evening for KYZ023>035-038>041-
045>049-053>057-061>067-070>078-081-082.
&&
Short Term...BJS
Long Term...EBW
Aviation...KDWHazardous weather outlook, Jun 29, 3:44 PM EDT, 4 hours 31 minutes before
Hazardous Weather Outlook National Weather Service Louisville KY 344 PM EDT Mon Jun 29 2020 INZ077>079-084-089>092-KYZ023>035-038>041-045>049-053>057-061>067- 070>078-081-082-301945- Washington-Scott-Jefferson-Crawford-Perry-Harrison-Floyd-Clark- Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-Oldham- Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-Fayette- Nelson-Mercer-Jessamine-Larue-Marion-Boyle-Garrard-Madison-Butler- Edmonson-Hart-Green-Taylor-Casey-Lincoln-Logan-Warren-Simpson-Allen- Barren-Monroe-Metcalfe-Adair-Russell-Cumberland-Clinton- Including the cities of Salem, Scottsburg, Madison, English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport, Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield, Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford, Milton, New Castle, Shelbyville, Frankfort, Taylorsville, Lawrenceburg, Versailles, Lexington, Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester, Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown, Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty, Stanford, Russellville, Bowling Green, Franklin, Providence, Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville, and Albany 344 PM EDT Mon Jun 29 2020 /244 PM CDT Mon Jun 29 2020/ ...FLASH FLOOD WATCH IN EFFECT THROUGH TUESDAY EVENING... This hazardous weather outlook is for portions of south central Indiana and Central Kentucky. .DAY ONE...Tonight. Tropical air in place will combine with a slow-moving boundary in the region to cause additional waves of thunderstorms over central Kentucky and southern Indiana. Areas that see repeated thunderstorms could see flash flooding with an additional 1 to 3 inches of rainfall possible in localized areas through Tuesday. Gusty winds and lightning will also be possible with any thunderstorms. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Shower and thunderstorm chances will continue through Wednesday due to a stalled frontal boundary in the region. Localized flash flooding will be the primary threat, but gusty winds and small hail will also be possible with stronger storms. .SPOTTER INFORMATION STATEMENT... Spotters should report any instances of flooding the next couple of days as well any stronger wind gusts or damage. INZ076-083-KYZ036-037-042-043-301945- Orange-Dubois-Scott-Harrison-Bourbon-Nicholas- Including the cities of Paoli, Jasper, Georgetown, Cynthiana, Paris, and Carlisle 344 PM EDT Mon Jun 29 2020 This hazardous weather outlook is for portions of south central Indiana and Central Kentucky. .DAY ONE...Tonight. Tropical air in place will combine with a slow-moving boundary in the region to cause waves of thunderstorms over central Kentucky and southern Indiana. Locally heavy rainfall and gusty winds will be the main threats in addition to lightning. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Shower and thunderstorm chances will continue through Wednesday due to a stalled frontal boundary in the region. Localized flash flooding will be the primary threat, but gusty winds and small hail will also be possible with stronger storms. .SPOTTER INFORMATION STATEMENT... Spotters should report any instances of flooding the next couple of days as well any stronger wind gusts or damage. BJS/EBW
In the hours before
Special weather statement, Jun 29, 7:33 PM EDT, 42 minutes before
Special Weather Statement
National Weather Service Louisville KY
733 PM EDT Mon Jun 29 2020
KYZ029-038-045-300000-
Bullitt-Spencer-Nelson-
733 PM EDT Mon Jun 29 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN SPENCER...
NORTHEASTERN NELSON AND NORTHEASTERN BULLITT COUNTIES...
At 733 PM EDT, a strong thunderstorm was located near Taylorsville,
moving southeast at 10 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Taylorsville, Mount Washington, Bloomfield, Wakefield, Crenshaw,
Highgrove, Waterford, Whitfield and Smithville.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Louisville.
LAT...LON 3795 8518 3785 8527 3785 8528 3783 8528
3783 8530 3782 8530 3782 8531 3781 8532
3780 8531 3779 8533 3779 8534 3805 8555
3808 8553 3811 8545
TIME...MOT...LOC 2333Z 312DEG 8KT 3794 8537
RJSSpecial weather statement, Jun 29, 7:35 PM EDT, 40 minutes before
Special Weather Statement National Weather Service Louisville KY 735 PM EDT Mon Jun 29 2020 INZ076-084-300000- Crawford-Orange- 735 PM EDT Mon Jun 29 2020 ...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN CRAWFORD AND SOUTH CENTRAL ORANGE COUNTIES... At 735 PM EDT, a strong thunderstorm was located near English, moving northeast at 15 mph. Wind gusts up to 50 mph and torrential rain are possible with this storm. Locations impacted include... English, Wickliffe, Ethel, Fargo, Taswell, Bacon, Youngs Creek and Eckerty. Torrential rainfall is occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. To report severe weather, contact your nearest law enforcement agency. They can relay your report to the National Weather Service office in Louisville. LAT...LON 3829 8660 3838 8666 3850 8650 3837 8637 TIME...MOT...LOC 2335Z 240DEG 14KT 3837 8658 AMS
Special weather statement, Jun 29, 7:37 PM EDT, 38 minutes before
Special Weather Statement
National Weather Service Louisville KY
737 PM EDT Mon Jun 29 2020
KYZ066-300015-
Casey-
737 PM EDT Mon Jun 29 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CASEY COUNTY...
At 737 PM EDT, a strong thunderstorm was located near Magnum, moving
east at 10 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Mintonville, Windsor, Teddy, Gilpin, Bethelridge, Rubert Ford,
Cantown, Evona, Ware and Pricetown.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3714 8500 3715 8501 3730 8495 3728 8472
3724 8472 3718 8480 3711 8492
TIME...MOT...LOC 2337Z 291DEG 9KT 3720 8485
RJSSpecial weather statement, Jun 29, 7:50 PM EDT, 25 minutes before
Special Weather Statement
National Weather Service Louisville KY
650 PM CDT Mon Jun 29 2020
KYZ077-078-300030-
Russell-Adair-
650 PM CDT Mon Jun 29 2020
...A STRONG THUNDERSTORM WILL AFFECT RUSSELL AND CENTRAL ADAIR
COUNTIES...
At 650 PM CDT, a strong thunderstorm was located near Jamestown,
moving east at 10 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Columbia, Jamestown, Russell Springs, Christine, Eli, Gadberry,
Absher, Webbs Cross Roads, Royville and Sano.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Louisville.
LAT...LON 3708 8544 3722 8529 3713 8498 3710 8495
3711 8492 3710 8490 3705 8491 3701 8486
3700 8484 3695 8491 3696 8493 3696 8495
3692 8496 3690 8500
TIME...MOT...LOC 2350Z 291DEG 9KT 3703 8507
RJSSpecial weather statement, Jun 29, 8:06 PM EDT, 9 minutes before
Special Weather Statement
National Weather Service Louisville KY
806 PM EDT Mon Jun 29 2020
INZ091-092-KYZ030-300030-
Floyd-Clark-Jefferson-
806 PM EDT Mon Jun 29 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL CLARK...
NORTHEASTERN FLOYD AND EASTERN JEFFERSON COUNTIES...
At 806 PM EDT, a strong thunderstorm was located over Jeffersontown.
The storm is nearly stationary.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Louisville, Jeffersonville, New Albany, Jeffersontown, St. Matthews,
Lyndon, Middletown, Douglass Hills, Prospect and Hurstbourne.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3825 8541 3824 8541 3809 8551 3808 8554
3831 8588 3843 8577
TIME...MOT...LOC 0006Z 273DEG 2KT 3821 8557
RJSSpecial weather statement, Jun 29, 8:08 PM EDT, 7 minutes before
Special Weather Statement
National Weather Service Louisville KY
808 PM EDT Mon Jun 29 2020
INZ079-092-KYZ031-032-300045-
Jefferson-Clark-Oldham-Trimble-
808 PM EDT Mon Jun 29 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL JEFFERSON...
NORTHEASTERN CLARK...NORTHEASTERN OLDHAM AND TRIMBLE COUNTIES...
At 808 PM EDT, a strong thunderstorm was located near Bedford, moving
southeast at 15 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Bedford, Saluda, Bethlehem, Oldham, Otto, Trout, Paynesville, Wises
Landing and New Washington.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3863 8523 3862 8523 3860 8521 3860 8522
3858 8521 3858 8517 3850 8528 3850 8531
3847 8534 3846 8534 3854 8556 3866 8551
TIME...MOT...LOC 0008Z 294DEG 13KT 3857 8537
RJSThe office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 29, 8:06 PM EDT | Special Weather Statement | LMK | Jefferson | 24 min |
| Jun 29, 8:08 PM EDT | Special Weather Statement | LMK | Trimble | 37 min |
| Jun 29, 8:15 PM EDT | Severe Thunderstorm Warning | LMK | Jefferson, Oldham | 45 min |
| Jun 29, 8:28 PM EDT | Special Weather Statement | LMK | Washington | 32 min |
| Jun 29, 8:29 PM EDT | Flash Flood Warning | LMK | Jefferson | 3 hr |
| Jun 29, 8:45 PM EDT | Special Weather Statement | LMK | Marion | 30 min |
| Jun 29, 8:56 PM EDT | Special Weather Statement | LMK | Oldham | 34 min |
| Jun 29, 9:14 PM EDT | Flash Flood Warning | LMK | Adair, Casey, Marion, Taylor | 3 hr |
| Jun 29, 9:14 PM EDT | Special Weather Statement | LMK | Marion, Nelson | 46 min |
| Jun 29, 9:33 PM EDT | Flash Flood Warning | LMK | Bullitt, Spencer | 117 min |
| Jun 29, 9:35 PM EDT | Special Weather Statement | LMK | Jefferson | 25 min |
| Jun 29, 9:38 PM EDT | Special Weather Statement | LMK | Bullitt | 37 min |
| Jun 29, 9:43 PM EDT | Flash Flood Warning | LMK | Washington | 3 hr |
| Jun 29, 9:46 PM EDT | Flash Flood Warning | LMK | Nelson | 3 hr |
| Jun 29, 9:49 PM EDT | Special Weather Statement | LMK | Anderson | 41 min |
| Jun 29, 10:04 PM EDT | Flash Flood Warning | LMK | Bullitt, Nelson | 3 hr |
| Jun 29, 10:07 PM EDT | Special Weather Statement | LMK | Jefferson | 23 min |
| Jun 29, 10:10 PM EDT | River Flood Warning | LMK | Hardin, Nelson | 66 hr |
| Jun 29, 11:26 PM EDT | Areal Flood Advisory | LMK | Bullitt, Jefferson | 3 hr |
| Jun 29, 11:46 PM EDT | Areal Flood Warning | LMK | Boyle, Casey, Marion, Taylor, Washington | 3 hr |
| Jun 30, 12:45 AM EDT | Areal Flood Warning | LMK | Nelson, Washington | 3 hr |
| Jun 30, 1:31 AM EDT | Areal Flood Advisory | LMK | Bourbon, Harrison, Nicholas | 3 hr |
| Jun 30, 11:26 AM EDT | Areal Flood Advisory | LMK | Nicholas | 95 min |
| Jun 30, 1:34 PM EDT | Areal Flood Advisory | LMK | Adair, Green, Taylor | 116 min |
| Jun 30, 6:56 PM EDT | Special Weather Statement | LMK | Hancock | 49 min |
| Jun 30, 7:40 PM EDT | Special Weather Statement | LMK | Breckinridge, Hancock, Ohio | 50 min |
Nearby
Flash Flood Warnings in Kentucky, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.